AffiliationDepartment of Endocrinology, Christie Hospital NHS Trust, Manchester, UK.
MetadataShow full item record
AbstractHexarelin, a potent growth hormone (GH)-releasing peptide, is capable of causing profound GH release in normal individuals. If the GH response to hexarelin in humans becomes appreciably attenuated following long-term administration, this would seriously limit the potential therapeutic use of hexarelin and similar agents. The effect of twice-daily subcutaneous injections of hexarelin on GH release was therefore investigated over a period of 16 weeks in 12 healthy elderly individuals. The mean (+/- SEM) areas under the GH curve (AUCGH) at weeks 0, 1, 4 and 16 were 19.1 +/- 2.4, 13.1 +/- 2.3, 12.3 +/- 2.4 and 10.5 +/- 1.8 microg/l/hour, respectively. There was a significant change in AUCGH over the study period (P = 0.0003). Further analysis showed that the decreases in AUCGH at weeks 4 and 16 were significant (P < 0.05 and P < 0.01, respectively) compared with baseline values. Four weeks after completion of the 16-week study period, hexarelin was again administered. On this occasion, AUCGH increased significantly compared with that at week 16 (from 10.5 +/- 1.8 to 19.4 +/- 3.7 microg/l/hour; P < 0.05) and was not significantly different compared with that at week 0. These results show that attenuation of the GH response after long-term hexarelin therapy is partial and reversible.
CitationDoes desensitization to hexarelin occur? 1998, 8 Suppl B:141-3 Growth Horm. IGF Res.
JournalGrowth Hormone & IGF Research